Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 3, NWS Shreveport, LA

January 2, 201712 counties in Texas

NWS Shreveport, LA issued this severe thunderstorm warning at Jan 2, 2017, 6:31 AM CST for 12 counties in Texas. It was in force for 59 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 2, 2017, 6:31 AM CST (12:31 UTC)
Expired
Jan 2, 2017, 7:30 AM CST
In force
59 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Camp County, TX, Cherokee County, TX, Franklin County, TX, Gregg County, TX, Morris County, TX, Nacogdoches County, TX, Red River County, TX, Rusk County, TX, Smith County, TX, Titus County, TX, Upshur County, TX, Wood County, TX

The radar

The Shreveport radar (KSHV), 128 km from the middle of the area, began a volume at 12:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 2, 6:50 AM CSTTSTM WND DMG1 Ene Cushing, TXNUMEROUS TREES AND POWER LINES DOWN.
Jan 2, 7:05 AM CSTTSTM WND DMG6 E Lindale, TXNUMEROUS TREES DOWN ACROSS FM 14.
Jan 2, 7:25 AM CSTHAIL 1Rusk, TXPUBLIC POST PICTURE OF QUARTER SIZE HAIL VIA KLTV FACEBOOK PAGE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 2, 6:12 AM CSTTornado WatchSPC10 hr

The nearest sounding before it

Shreveport, LA (KBAD), launched 12:00Z, 0.5 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2017-01-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2017-01-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 240 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
0 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
240 m²/s²
0-3 km storm-relative helicity
246 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted.

949 
WUUS54 KSHV 021231
SVRSHV
TXC063-073-159-183-343-347-387-401-423-449-459-499-021330-
/O.NEW.KSHV.SV.W.0003.170102T1231Z-170102T1330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Shreveport LA
631 AM CST MON JAN 2 2017

The National Weather Service in Shreveport has issued a

* Severe Thunderstorm Warning for...
  Smith County in northeastern Texas...
  Franklin County in northeastern Texas...
  Rusk County in northeastern Texas...
  Northwestern Nacogdoches County in eastern Texas...
  Wood County in northeastern Texas...
  Upshur County in northeastern Texas...
  Morris County in northeastern Texas...
  Titus County in northeastern Texas...
  Camp County in northeastern Texas...
  Gregg County in northeastern Texas...
  Cherokee County in northeastern Texas...
  Southeastern Red River County in northeastern Texas...

* Until 730 AM CST

* At 631 AM CST, severe thunderstorms were located along a line
  extending from near Campbell to near Fruitvale to 7 miles west of
  Edom to 11 miles west of Frankston to 10 miles west of Elkhart,
  moving east at 60 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Tyler, Longview, Mount Pleasant, Jacksonville, Henderson, Kilgore,
  Whitehouse, White Oak, Gladewater, Rusk, Gilmer, Mineola,
  Pittsburg, Winnsboro, Leesburg, Lindale, Chandler, Mount Vernon,
  Daingerfield and Overton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 200 PM CST for eastern and
northeastern Texas.

LAT...LON 3296 9531 3329 9531 3338 9487 3327 9466
      3289 9466 3289 9471 3243 9470 3208 9464
      3145 9505 3159 9517 3159 9527 3168 9529
      3185 9544 3205 9542 3223 9549 3236 9545
      3248 9559 3269 9559 3272 9564 3296 9567
TIME...MOT...LOC 1231Z 253DEG 54KT 3308 9594 3271 9578 3235 9573 3201
9569 3161 9575

HAIL...1.00IN
WIND...60MPH
 
$$

12

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 2, 5:52 AM CST, 39 minutes earlier.

Area forecast discussion, Jan 2, 5:52 AM CST, 39 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
552 AM CST Mon Jan 2 2017

.AVIATION...
Low cigs/vsbys will continue to affect area terminals through this
afternoon, as tstms increase in coverage ahead of an upper level
disturbance. Gusty winds, possibly in excess of 40 to 50 kts under
stronger storms, will be possible in the vc of any convection.
Tstms will come to an end from w to e by this evening, and
conditions should rapidly improve into the VFR thereafter.
Otherwise, expect ely winds 5-10 kts to become w to swly later
today. /12/

&&

.PREV DISCUSSION... /issued 258 AM CST Mon Jan 2 2017/

DISCUSSION...
Strong convection already developing in an area of strong
isentropic lift just south of our region as well as across
portions of NW LA and into SW AR. VAD Wind Profiler from 88D
indicates that 5kft winds are approaching 40kts from the SSW.
Likely that the activity across SW AR and NW LA is elevated in
nature resulting in a hail threat given that the warm front as of
08z was located near a Tyler...Center...Natchitoches to Natchez
line. As the convection to our south lifts northward along with
the northward moving warm front...will need to monitor the
likelihood of this convection becoming more surface based with
time which would in turn result in a wind and/or isolated tornado
threat.

Otherwise...areas of dense fog continues to be a problem across
much of the Four State Region this morning. Current Dense Fog
Advisory runs through 6 AM this morning and thinking is that as
the warm front moves northward this morning...near or in the
vicinity of the I-20 corridor by 6 AM...the warm sector airmass
should have enough mixing associated with it that fog should mix
out as well. That might not be the case with the dense fog north
of the I-20 corridor across SE OK...the northern third of NE TX
into S AR so will need another update at 12z and will determine
what to do with the present Dense Fog Advisory at that time.

Otherwise...our big weather maker for the day in the form of a
vigorous upper level trough was located across the TX Hill Country
early this morning with developing convection from Junction City
and Stephenville to near Wichita Falls Texas and Lawton Oklahoma.
Short term progs are in good agreement with this upper trough
becoming more negatively tilted as it moves into Central Texas and
into the Middle Red River Valley of NE TX/SE OK and SW AR through
the late morning and early afternoon hours. The warm front by late
morning should be in the vicinity of the AR/LA border and this
will result in a severe weather threat across all but our extreme
northern zones throughout the day today. Large hail and damaging
thunderstorm wind gusts appear the main threat but backing of sfc
winds in the warm sector will also pose a tornado threat and
earlier discussion with the Storm Prediction Center suggests that
a Tornado Watch will become necessary later this morning to the
east of Severe Thunderstorm Watch #001 currently in effect just to
our west. The good news is that this trough is a very quick mover
with the intense convection expected to be east of our eastern
most zones by mid aftn as dry slotting quickly fills in behind the
convection.

Did not make too many significant changes to the extended package
given the serious concern to the short term but the big cool down
will commence late Tuesday and Tuesday Night in the form of a
strong cold front. This front is a little slower in the latest
short term progs compared to this time yesterday given its very
shallow nature initially but kept the post frontal airmass and
extended periods dry through Friday with perhaps some returning
moisture for next weekend resulting in the need for some small
pops. The ECMWF is much colder in the Wed through Fri timeframe
than the GFS and it does try to generate some precipitation late
Thu through Fri in association with a reinforcing shot of colder
air. Seeing that the ECMWF continues to struggle with any sort of
consistency with its precip generation with this second intrusion
of cold air by late week...will leave any winter precipitation
mention out for now.

Thanks for coordination this morning SPC and neighboring offices.
Prelims to follow...13.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  72  50  73  44 / 100  10   0  10
MLU  73  52  75  46 / 100  10   0  10
DEQ  67  42  67  35 / 100  10  10  10
TXK  68  48  69  39 / 100  10   0  10
ELD  69  47  71  42 / 100  10   0  10
TYR  73  48  71  38 / 100  10   0  10
GGG  75  48  72  40 / 100  10   0  10
LFK  75  48  75  44 / 100  10   0  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Dense Fog Advisory until 6 AM CST early this morning for ARZ050-
     051-059>061-070>073.

LA...Dense Fog Advisory until 6 AM CST early this morning for
     LAZ001>006-010>014-017>022.

OK...Dense Fog Advisory until 6 AM CST early this morning for OKZ077.

TX...Dense Fog Advisory until 6 AM CST early this morning for TXZ097-
     112-126-137-138-150-151-153-166-167.

&&

12
Hazardous weather outlook, Jan 2, 3:21 AM CST, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
321 AM CST MON JAN 2 2017

ARZ050-051-059-OKZ077-TXZ096-021800-
SEVIER-HOWARD-LITTLE RIVER-MCCURTAIN-RED RIVER-
321 AM CST MON JAN 2 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARKANSAS...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

AREAS OF DENSE FOG THIS MORNING WILL GIVE WAY TO WIDESPREAD
SHOWERS AND THUNDERSTORMS LATER THIS MORNING BEFORE ENDING ACROSS
THE REGION THIS AFTERNOON. WHILE SOME OF THESE STORMS COULD BE
STRONG IN NATURE POSING A HAIL AND OR WIND THREAT...THE MORE
SIGNIFICANT SEVERE THUNDERSTORM POSSIBILITY TODAY SHOULD STAY TO
THE SOUTH OF THE REGION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

A SIGNIFICANT COOL DOWN WILL COMMENCE LATE IN THE DAY TUESDAY
THROUGH TUESDAY NIGHT AND IT WILL REMAIN MUCH COLDER ACROSS THE
REGION THROUGH THE REMAINDER OF THE WORK WEEK. AT THIS TIME...IT
DOES NOT APPEAR THAT ANY SIGNIFICANT WINTER PRECIPITATION WILL BE
POSSIBLE WITH THIS COLDER AIRMASS IN PLACE TOWARDS LATE WEEK BUT
THIS POSSIBILITY WILL CONTINUE TO BE MONITORED IN FUTURE
FORECASTS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS SHOULD NOT BE NEEDED BUT WILL BE
NECESSARY FOR COUNTIES FURTHER SOUTH OF THE REGION THIS MORNING.

ARZ060-061-070>073-LAZ001>006-010>014-017>022-TXZ097-108>112-
124>126-136>138-149>153-165>167-021800-
HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-COLUMBIA-UNION-CADDO-BOSSIER-
WEBSTER-CLAIBORNE-LINCOLN-DE SOTO-RED RIVER-BIENVILLE-JACKSON-
OUACHITA-SABINE-NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-
321 AM CST MON JAN 2 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

AREAS OF DENSE FOG EARLY THIS MORNING WILL GIVE WAY TO WIDESPREAD
SHOWERS AND THUNDERSTORMS LATE THIS MORNING INTO THE AFTERNOON
HOURS BEFORE ENDING LATE IN THE AFTERNOON. SOME OF THESE STORMS
WILL BE STRONG TO SEVERE...PRODUCING DAMAGING THUNDERSTORM WIND
GUSTS...LARGE HAIL AND ISOLATED TORNADOES. BRIEF HEAVY DOWNPOURS
WILL ALSO ACCOMPANY THE STRONGEST STORMS TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

A SIGNIFICANT COOL DOWN WILL COMMENCE LATE IN THE DAY TUESDAY
THROUGH TUESDAY NIGHT AND IT WILL REMAIN MUCH COLDER ACROSS THE
REGION THROUGH THE REMAINDER OF THE WORK WEEK. AT THIS TIME...IT
DOES NOT APPEAR THAT ANY SIGNIFICANT WINTER PRECIPITATION WILL BE
POSSIBLE WITH THIS COLDER AIRMASS IN PLACE TOWARDS LATE WEEK BUT
THIS POSSIBILITY WILL CONTINUE TO BE MONITORED IN FUTURE
FORECASTS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS WILL BE NEEDED LATER THIS MORNING
THROUGH THE AFTERNOON HOURS ACROSS THE REGION BECAUSE OF THE
LIKELIHOOD OF SEVERE THUNDERSTORMS.

13

In the hours before

Special weather statement, Jan 2, 2:24 AM CST, 4 hours 7 minutes before
Special Weather Statement
National Weather Service Shreveport LA
224 AM CST MON JAN 2 2017

LAZ001>003-012-020915-
Bossier LA-Bienville LA-Caddo LA-Webster LA-
224 AM CST MON JAN 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WEBSTER...SOUTHEASTERN
CADDO...NORTHWESTERN BIENVILLE AND SOUTHEASTERN BOSSIER PARISHES
UNTIL 315 AM CST...

At 223 AM CST, Doppler radar was tracking a strong thunderstorm 13
miles east of Stonewall, or 16 miles south of Bossier City, moving
northeast at 35 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Minden, Haughton, Sibley, Doyline, Dubberly, Dixie Inn, Heflin,
Curtis, Caspiana, Taylortown, Lake Bistineau South, Elm Grove, Plum
Orchard Landing, Koran, Ninock, Gilark, Noles Landing, Lake Bistineau
North, Mc Dade and Ogden.

LAT...LON 3224 9348 3224 9361 3227 9361 3232 9366
      3232 9369 3272 9334 3260 9318 3259 9318
      3259 9316 3254 9310
TIME...MOT...LOC 0823Z 221DEG 29KT 3230 9358

12
Special weather statement, Jan 2, 3:21 AM CST, 3 hours 10 minutes before
Special Weather Statement
National Weather Service Shreveport LA
321 AM CST MON JAN 2 2017

LAZ021-022-021000-
Caldwell LA-La Salle LA-
321 AM CST MON JAN 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CALDWELL AND
NORTHEASTERN LA SALLE PARISHES UNTIL 400 AM CST...

At 321 AM CST, Doppler radar was tracking a strong thunderstorm near
Walters, or 18 miles northwest of Larto, moving north northeast at
40 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Jena, Midway and Nebo.

LAT...LON 3208 9190 3209 9191 3207 9193 3206 9191
      3201 9189 3193 9190 3193 9201 3149 9201
      3155 9219 3215 9197 3212 9187 3209 9187
TIME...MOT...LOC 0921Z 201DEG 36KT 3159 9207

12
Special weather statement, Jan 2, 3:23 AM CST, 3 hours 8 minutes before
Special Weather Statement
National Weather Service Shreveport LA
323 AM CST MON JAN 2 2017

LAZ018>020-021015-
Winn LA-Natchitoches LA-Grant LA-
323 AM CST MON JAN 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GRANT...CENTRAL
NATCHITOCHES AND SOUTHWESTERN WINN PARISHES UNTIL 415 AM CST...

At 322 AM CST, Doppler radar was tracking a strong thunderstorm 10
miles north of Kurthwood, or 18 miles south of Natchitoches, moving
north northeast at 40 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Natchitoches, Montgomery, Natchez, Clarence, Goldonna, Calvin,
Cloutierville, Melrose, Grand Ecore, Bellwood, St. Maurice, Flora,
Clear Lake and Bermuda.

LAT...LON 3138 9302 3144 9322 3204 9300 3194 9271
TIME...MOT...LOC 0922Z 201DEG 36KT 3149 9310

12
Special weather statement, Jan 2, 4:00 AM CST, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Shreveport LA
400 AM CST MON JAN 2 2017

LAZ014-021-022-021045-
Caldwell LA-La Salle LA-Ouachita LA-
400 AM CST MON JAN 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CALDWELL...NORTHEASTERN
LA SALLE AND SOUTHEASTERN OUACHITA PARISHES UNTIL 445 AM CST...

At 359 AM CST, Doppler radar was tracking a strong thunderstorm near
Rosefield, or 9 miles south of Columbia, moving north at 35 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Columbia, Clarks, Grayson and Riverton.

LAT...LON 3207 9193 3201 9189 3193 9193 3193 9200
      3188 9201 3192 9216 3247 9204 3245 9194
      3240 9200 3228 9203 3227 9199 3223 9201
      3221 9199 3219 9201 3220 9197 3217 9198
      3216 9190 3214 9190 3212 9187 3209 9187
TIME...MOT...LOC 0959Z 194DEG 31KT 3197 9204

12

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 2, 6:08 AM CSTSevere Thunderstorm WarningSHVAngelina, Cherokee, Nacogdoches, Rusk52 min
Jan 2, 6:50 AM CSTSpecial Weather StatementSHVSan Augustine40 min
Jan 2, 7:28 AM CSTSevere Thunderstorm WarningSHVBowie, Camp, Cass, Franklin, Gregg, Harrison and 7 more62 min
Jan 2, 7:30 AM CSTSpecial Weather StatementSHVNacogdoches, Panola, Rusk, San Augustine, Shelby45 min
Jan 2, 7:41 AM CSTSevere Thunderstorm WarningSHVSabine, San Augustine, Shelby34 min
Jan 2, 8:09 AM CSTSevere Thunderstorm WarningSHVHarrison, Panola, Rusk51 min
Jan 2, 8:29 AM CSTSpecial Weather StatementSHVAngelina, Sabine, San Augustine61 min
Jan 2, 8:46 AM CSTSevere Thunderstorm WarningSHVAngelina, Nacogdoches, Sabine, San Augustine, Shelby44 min
Jan 2, 9:28 AM CSTSevere Thunderstorm WarningSHVSabine, Shelby62 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.